[Myelosupression induced by linezolid: a pediatric case]
Related Experiment Video
Updated: Feb 19, 2026

Murine Model of Leukemia Relapse to Induction Chemotherapy for Acute Lymphoblastic Leukemia
Published on: October 17, 2025
María Del M Ballesteros García1, María E Orós Milián2, Elena Díaz Velázquez2
1Servicio de Pediatría, Hospital Universitario de Fuenlabrada, Madrid, España. mballesterosgarcia@gmail.com.
Abstract:
Linezolid is an antibiotic of oxazolidinones family that inhibits proteical synthesis. It is used in several Gram-positive multirresistent infections. Its more frequent side effects are gastrointestinal, followed by peripheral neuropathy and myelosuppression. We report the case of a 12-year-old boy diagnosed with septic osteoarthritis of the hip and femoral osteomyelitis, following treatment with linezolid, who complained about digestive intolerance and weight loss. He showed severe normocytic anemia and mild leukopenia and thrombocytopenia with data of hematopoiesis disorder in the blood smear that suggested drug toxicity. These findings reverted when the treatment was discontinued. Reversible myelosuppression associated with linezolid is related to long treatments (more than 28 days). So it is necessary to check the blood count during long treatments.
Insights
Linezolid antibiotic treatment can cause myelosuppression, affecting blood cell production. Monitoring blood counts is crucial during prolonged linezolid therapy to manage potential toxicity.
Area of Science:
- Pharmacology
- Hematology
- Infectious Diseases
Background:
- Linezolid is a key antibiotic for treating Gram-positive resistant infections.
- Oxazolidinone class antibiotics inhibit protein synthesis.
- Common side effects include gastrointestinal issues, neuropathy, and myelosuppression.
Observation:
- A 12-year-old boy with hip septic osteoarthritis and femoral osteomyelitis received linezolid.
- The patient experienced digestive intolerance and weight loss.
- Blood tests revealed severe anemia, leukopenia, and thrombocytopenia, indicating hematopoiesis disorder.
Findings:
- Hematological abnormalities suggested linezolid-induced drug toxicity.
- These adverse effects resolved upon discontinuation of linezolid.
- Myelosuppression is typically associated with linezolid treatment exceeding 28 days.
Implications:
- This case highlights the potential for reversible myelosuppression with linezolid.
- Regular blood count monitoring is essential for patients on extended linezolid therapy.
- Early detection and intervention can mitigate linezolid-related hematological toxicity.
Related Concept Videos
Pharmacokinetics in Pediatric Patients: Drug Excretion
Pharmacokinetics in Pediatric Patients: Drug Metabolism
Pharmacokinetics in Pediatric Patients: Drug Distribution
Pharmacokinetics in Pediatric Patients: Overview and Drug Absorption
Drug Dosing: Infants and Children

